Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 255, NWS Springfield, MO

July 23, 2004Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 23, 2004, 6:31 PM CDT for Ozark County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2004, 6:31 PM CDT (23:31 UTC)
Expired
Jul 23, 2004, 7:15 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Ozark County, MO

The radar

The Springfield radar (KSGF), 92 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1477 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 232331
SVRSGF
MOC153-240015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
631 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OZARK COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 715 PM CDT.

* AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTHWEST OF GAINESVILLE...OR 19 MILES SOUTH OF AVA...AND
  MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHWESTERN OZARK COUNTY...INCLUDING THE TOWNS OF THORNFIELD AND
  THEODOSIA.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3658 9269 3660 9249 3682 9258 3677 9276

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:25 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 23, 2:25 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CDT FRI JUL 23 2004

.DISCUSSION...
THE INITIAL FRONTAL BOUNDARY HAD PUSHED THROUGH THE AREA AND
EXTENDED ACROSS NORTHEAST OKLAHOMA AND FAR NORTHERN ARKANSAS AT
EARLY AFTERNOON. THE AIRMASS BEHIND THIS BOUNDARY REMAINED MOIST AND
UNSTABLE WITH THE LEADING EDGE OF COOLER AND DRIER AIR ACROSS FAR
NORTHERN MISSOURI. RUC DATA ANALYSIS INDICATED THAT SURFACE BASED
CAPES WERE APPROACHING 2500 J/KG ACROSS SOUTHERN MISSOURI AND
SOUTHEAST KANSAS. ISOLATED TO SCATTERED THUNDERSTORMS HAD DEVELOPED
ACROSS PORTIONS OF SOUTH CENTRAL MISSOURI INTO NORTHERN ARKANSAS AND
OKLAHOMA AT EARLY AFTERNOON. DEVELOPING CUMULUS FIELD AND LITTLE IF
ANY CAP SUGGEST ADDITIONAL DEVELOPMENT WILL TAKE PLACE THROUGH THE
LATE AFTERNOON ACROSS THE FORECAST AREA. AN ISOLATED STRONG OR
SEVERE THUNDERSTORM IS NOT OUT OF THE QUESTION BUT WEAK WIND FIELDS
WILL INHIBIT THE DEVELOPMENT ORGANIZED SEVERE STORMS. HOWEVER GIVEN
THE SLOW MOVEMENT OF THE STORMS...HEAVY RAINFALL AND LOCALIZED
FLOODING WILL BE POSSIBLE.

A PERSISTENT AREA OF RAIN AND EMBEDDED CONVECTION REMAINED OVER
CENTRAL KANSAS. THIS PRECIPITATION WAS IN ASSOCIATION WITH A REMNANT
MESOSCALE VORTICITY CENTER AND ENTRANCE REGION OF THE UPPER JET.
WATER VAPOR IMAGERY DEPICTED A COUPLE OF SHORTWAVES OF NOTE COMING
OUT OF THE GREAT BASIN AND NORTHERN ROCKIES.

MUCH COOLER AND RATHER DAMP CONDITIONS APPEAR TO SHAPING UP FOR THIS
WEEKEND AS THE ABOVE MENTIONED SHORTWAVES RIDE EAST ACROSS THE
REGION IN ADVANCE OF THE SAGGING POSITIVE TILT TROUGH. PROFILERS
SHOW THAT LOW LEVEL WINDS OFF THE SURFACE HAD SHIFTED TO THE
SOUTHEAST ACROSS THE PLAINS IN RESPONSE TO THE UPPER DISTURBANCE.
THE LOW LEVEL FLOW WILL LIKELY INCREASE LATER TONIGHT AS THE NEXT
SHORTWAVE EJECTS OUT OF THE ROCKIES. THIS FLOW WILL RESULT IN
INCREASING MOISTURE CONVERGENCE ACROSS EASTERN KANSAS INTO SOUTHWEST
MISSOURI...AND ADVECT THE MOISTURE RICH AIRMASS NORTHWARD OVER THE
EXISTING BOUNDARY. THESE FEATURES WILL INTERACT WITH PERSISTENT
REGION OF UPPER DIVERGENCE TO SUPPORT SHOWER AND THUNDERSTORM
DEVELOPMENT FROM KANSAS INTO SOUTHWEST MISSOURI TONIGHT. AN AXIS OF
HEAVY RAINFALL WILL LIKELY DEVELOP SOMEWHERE ACROSS EASTERN KANSAS
AND FAR SOUTHWEST MISSOURI. HOWEVER SINCE RAINFALL THE PAST 24 HOURS
HAS BEEN ISOLATED...I DO NOT PLAN ON ISSUING A FLOOD WATCH AT THIS
TIME.  HOWEVER THE RELATIVELY SLOW STORM MOVEMENT COULD RESULT IN
LOCALIZED FLOODING. RAIN CHANCES WILL TAPER OFF FARTHER NORTHEAST
AWAY FROM THE UPPER SUPPORT AND LOW LEVEL MOISTURE CONVERGENCE.

THE SHORTWAVE WILL TRACK EAST INTO THE AREA SATURDAY WHILE THE
REGION OF BETTER UPPER DIVERGENCE SHIFTS EAST INTO REGION. THIS
UPPER SUPPORT WILL COMBINE WITH DEEP ISENTROPIC ASCENT TO PRODUCE
SCATTERED TO NUMEROUS SHOWERS...OR MAYBE A STEADY RAIN. THE BEST
CHANCE OF RAINFALL WILL BE ACROSS OUR WESTERN COUNTIES WHERE MODEST
ELEVATED INSTABILITY WILL SUPPORT SOME EMBEDDED THUNDER.  THE CLOUDS
AND PRECIPITATION WILL AID THE NORTHEAST FLOW IN KEEPING
TEMPERATURES MUCH BELOW NORMAL.

THE CHANCE OF RAIN WILL LINGER SATURDAY NIGHT AS THE PRIMARY TROUGH
AXIS APPROACHES FROM THE NORTHWEST. TIME AND CROSS SECTIONS DEPICT
DEEP MOISTURE AND AMPLE LIFT TO KEEP THE CHANCE OF LEAST LIGHT RAIN
GOING. THE RAIN WILL TAPER OFF ACROSS FAR SOUTHERN MISSOURI EARLY
SUNDAY AS A LARGE CANADIAN SURFACE HIGH BUILDS INTO THE CENTRAL U.S.
DRY WEATHER AND BELOW NORMAL TEMPERATURES WILL PERSIST INTO EARLY
NEXT WEEK AS THIS FEATURE REMAINS THE DOMINANT WEATHER FEATURE.

FOSTER

&&

.AVIATION...

WOULD NOT BE SURPRISED TO SEE SCATTERED AFTERNOON CONVECTION DEVELOP
ACROSS THE CWA AND AROUND THE SGF/JLN TAF VICINITY.  MAIN AREA OF
PRECIPITATION HOWEVER SHOULD REMAIN CONFINED AROUND THE UPPER LOW
ACROSS KANSAS UNTIL THIS START MOVING EASTWARD.  I DONT BELIEVE
COVERAGE WOULD WARRANT MENTIONING IN A TEMPO GROUP UNTIL SATURDAY
MORNING AT THE EARLIEST.  CURRENT AND FUTURE SHIFTS WILL NEED TO
MONITOR RADAR TRENDS AND UPDATE IF NECESSARY.  MAY SEE SOME CEILINGS
OF 2000 TO 3000 FEET WITH CUMULUS DURING THE AFTERNOON AND EVENING
TODAY BUT LOOKING FOR VFR VISIBILITIES UNTIL SATURDAY MORNING WITH
THE THUNDERSTORMS MOVE IN.

LINDENBERG

&&

.CLIMATE...

SO FAR THIS YEAR WE HAVE ONLY HAD 5 DAYS IN SPRINGFIELD WITH HIGH
TEMPERATURES >90 DEGREES. THIS TIME LAST YEAR WE HAD ALREADY HAD 12
DAYS WITH HIGHS >90 DEGREES. THE LAST TIME WE MADE IT THIS FAR INTO
THE SUMMER WITH FEWER DAYS AT OR BELOW 90 WAS BACK IN 1993 WHEN MUCH
OF THE MIDWEST WAS UNDER WATER

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jul 23, 5:30 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CDT FRI JUL 23 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
530 PM CDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CONTAINING HEAVY RAIN AND FREQUENT CLOUD TO GROUND
  LIGHTNING.  LOCALIZED FLOODING MAY OCCUR WITH THUNDERSTORMS THAT
  TRAIN OVER THE SAME LOCATIONS.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT IN
  AREAS ALONG AND SOUTHWEST OF A LINE FROM OSCEOLA TO WEST PLAINS
  MISSOURI.

  DISCUSSION:

  AN AREA OF LOW PRESSURE AT THE SURFACE WILL GRADUALLY SHIFT INTO
  NORTHERN OKLAHOMA AND SOUTHERN KANSAS TONIGHT. IN RESPONSE...A
  LOW LEVEL JET WILL DEVELOP OVER EASTERN OKLAHOMA CAUSING A CLUSTER
  OF SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS SOUTHERN KANSAS.
  THIS ACTIVITY WILL PROGRESS EAST INTO EXTREME SOUTHEAST KANSAS AND
  SOUTHWESTERN MISSOURI OVERNIGHT.  DUE TO LIMITED INSTABILITY AND
  WEAK WINDS ALOFT...SEVERE WEATHER IS NOT EXPECTED.  HOWEVER...SLOW
  MOVING THUNDERSTORMS HAVE A TENDENCY TO TRAIN OVER THE SAME
  LOCATIONS...MAY CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

  A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL BE ONGOING SATURDAY
  MORNING ACROSS EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS.
  THIS ACTIVITY WILL SLOWLY PROGRESS EAST ACROSS SOUTHERN MISSOURI
  WITH TIME.  DUE TO THE ORIENTATION OF A WARM FRONT THAT WILL SET
  UP NEAR THE HIGHWAY 60 CORRIDOR...LOCALIZED FLOODING MAY OCCUR
  ALONG THIS CORRIDOR AS STORMS DEVELOP AND TRACK ALONG THE WARM
  FRONT.

  RAIN WILL LIKELY PROGRESS SOUTH OUT OF KANSAS AND MISSOURI SATURDAY
  EVENING AS THE WARM FRONT RETREATS BACK INTO THE DEEP SOUTH.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:03 PM CDTFlash Flood WarningSGFMorgan3 hr
Jul 23, 3:02 PM CDTFlash Flood WarningSGFHowell, Oregon6 hr
Jul 23, 5:55 PM CDTFlash Flood WarningSGFJasper3 hr
Jul 23, 6:16 PM CDTSevere Thunderstorm WarningSGFJasper44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.